Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Nashville, TN

January 4, 1997Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 4, 1997, 10:04 PM CST for Trousdale County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 1997, 10:04 PM CST (04:04 UTC)
Expired
Jan 4, 1997, 10:30 PM CST
In force
26 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Trousdale County, TN

The radar

The Nashville radar (KOHX), 40 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 10:20 PM CSTThunderstorm Wind 50Cato, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 8:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS1 KBNA 050403 RRA
SVRBNA
TNC169-050430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1004 PM CST SAT JAN 4 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...TROUSDALE COUNTY
 
AT 1000 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
SOUTHWEST OF HARTSVILLE MOVING NORTHEAST AT AROUND 40 MILES AN HOUR.
THIS STORM WILL MOVE THROUGH HARTSVILLE AND WILLARD BY 1030 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 7:07 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 4, 7:07 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CST SAT JAN 4 1997

WILL GO AHEAD AND SEND ALONG IDEAS REGARDING TSTMS TONIGHT, AS
WELL AS LATEST 00Z RAOB STATS. HAVE WATCHED TSTM LN DEVELOP AND
PUSH THRU WRN TN THIS EVENING, WHILE ANOTHER AREA OF TSTMS RMNS
ACTIVE FURTHER BACK TO THE NW IN SERN MO. LATEST SFC ANALYSIS
CLEARLY SHOWS THAT TSTMS IN WRN TN HAVE FORMED ALONG AREA OF
MAX WAA, WHILE STORMS IN SERN MO SEEM TO BE RIGHT ALONG CDFNT
(WHICH WAS JUST E OF LIT AT 23Z). BLV SOME STRONG TSTMS COULD
MOVE INTO SWRN MIDDLE TN BTWN 8 AND 10 PM, WITH SHOWERS AND LESS
INTENSE TSTMS FURTHER N. LATEST KNQA REFL SEEMS TO HINT AT A
PSBL LEWP FORMING, AND HELICITY IS SUFFICIENTLY HIGH TO KEEP
MIDDLE TENESSEANS ALERT TO THE PSBLTY FOR SVR WX THROUGHOUT
THE NIGHT. INDEED, SINCE FNT WILL LIKELY BE SOMEWHAT SLOW TO PUSH
EWD DURING THE NIGHT (AND SLOWER THAN SOME RECENT MODEL RUNS WUD
INDICATE) BLV THERE IS A GUD PSBLTY THAT ADDITIONAL TSTMS COULD DEVELOP
BEHIND THIS FIRST LINE LATE TONIGHT (AS INDICATED BY KNQA PICS).
<<
SINCE THERE IS NO IMMEDIATE THRUST OF CAA BEHIND THE FNT, BLV THE
MIN FCST FOR TONIGHT IS A LTL OFF THE MARK. THUS, WUD PROBABLY UP
TEMPS TO THE 50 TO 55 DEG RANGE INSTEAD.

ONE OF THE BIGGEST SVR WX THREATS TONIGHT WILL BE DUE TO HIGH
WINDS, AS INDICATED IN PREDICTED STORM MOTION VALUES NR 40 MPH
AND HELICITY VALUES ABV 300.

ALSO, IF ANY AREAS HAPPEN TO GET "DUMPED ON" TWICE TONIGHT WITH
HVY RAIN WILL HAVE TO KEEP AN EYE OUT FOR ISOLATED URBAN-TYPE FLOODING
1-HR FFG AT BNA IS 1.0").

THUS, LOOKS LIKE A RATHER BUSY WEATHER NIGHT AHEAD.

00Z BNA RAOB STATS

LI -2,    CAPE 293,     STORM MOTION 236 DEG 36 KT,

PWA 1.31,    EL+20% 38K FT,

In the hours before

Special weather statement, Jan 4, 4:04 PM CST, 6 hours before
TNZ005>011-022>033-055>065-075>082-093>098-051005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CST SAT JAN 4 1997

...POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT...
...COLDER TEMPERATURES TO RETURN MIDDLE TENNESSEE...

A COLD FRONT PUSHING ACROSS ARKANSAS LATE SATURDAY AFTERNOON WILL
CONTINUE MOVING EAST. AS THE FRONT APPROACHES MIDDLE TENNESSEE THIS
EVENING...RAIN AND THUNDERSTORMS WILL BECOME MORE LIKELY. THE WIND
FIELD ASSOCIATED WITH THE FRONT IS SUCH THAT A FEW THUNDERSTORMS
COULD BE SEVERE PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF
55 MPH. FOR AREAS OF WESTERN MIDDLE TENNESSEE INCLUDING
CLARKSVILLE...WAVERLY...CENTERVILLE AND LAWRENCEBURG...THE BEST
THREAT FOR SEVERE WEATHER WILL BE EARLY THIS EVENING BETWEEN 6 AND
10 PM. FOR AREAS AROUND NASHVILLE...MURFREESBORO AND
SHELBYVILLE...THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WOULD BE
BETWEEN 8 PM AND 12 MIDNIGHT. FOR AREAS NEAR THE PLATEAU SUCH AS

COOKEVILLE...MCMINNVILLE AND PIKEVILLE...THE THREAT FOR SEVERE
THUNDERSTORMS WOULD BE CLOSER TO 12 MIDNIGHT. RESIDENTS ACROSS
MIDDLE TENNESSEE ARE URGED TO STAY TUNED TO A RELIABLE SOURCE OF
WEATEHR INFORMATION THIS EVENING FOR ADDITIONAL STATEMENTS AND
POSSIBLE WATCHES AND/OR WARNINGS.

AFTER THE COLD FRONT PASSES MIDDLE TENNESSEE LATE TONIGHT...
NORTHWEST WINDS BEHIND THE BOUNDARY WILL USHER COLDER AIR INTO THE
MID-SOUTH. TEMPERATURES ON SUNDAY WILL SLOWLY FALL THROUGHOUT THE
DAY. EXPECT LOW TEMPERATURES SUNDAY NIGHT IN THE 20S. THIS WILL BE
THE FIRST TIME THAT MUCH OF MIDDLE TENNESSEE HAS BEEN BELOW
FREEZING SINCE THE MORNING OF DECEMBER 26TH. TEMPERATURES INTO
THE FIRST PART OF THE WORK WEEK WILL BE A FEW DEGREES BELOW NORMAL.
WHILE THIS AIRMASS IS NOT BITTERLY COLD...IT WILL BE IN SHARP
CONTRAST TO THE MUCH ABOVE TEMPERATURES MIDDLE TENNESSEE HAS BEEN
EXPERIENCING THE PAST WEEK.
Special weather statement, Jan 4, 8:22 PM CST, 1 hour 42 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-050825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
821 PM CST SAT JAN 4 1997

SEVERE THUNDERSTORM WATCH FOR MIDDLE TENNESSEE UNTIL 2 AM CST.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MIDDLE TENNESSEE
UNTIL 2 AM CST...AND INCLUDES THE CITIES OF NASHVILLE...COOKEVILLE
... COLUMBIA...CLARKSVILLE...WAVERLY AND LAWRENCEBURG. ATMOSPHERIC
CONDITIONS ARE FAVORABLE FOR THUNDERSTORM WIND GUSTS AS HIGH AS 45
MPH TONIGHT...AND SOME STORMS COULD EVEN BECOME SEVERE (WITH WINDS
OF 55 MPH OR GREATER). SEVERE THUNDERSTORMS ALSO CAN PRODUCE LARGE
HAIL IN EXCESS OF 3/4 INCH IN DIAMETER. THUS, WHEN STORMS MOVE INTO
YOUR AREA...BE ALERT...AND LISTEN FOR ANY WEATHER WARNINGS THAT
MIGHT BE ISSUED. REMEMBER...SINCE IT IS NOT UNCOMMON FOR A SEVERE
THUNDERSTORM TO STRIKE WITHIN ONLY MINUTES AFTER A WARNING IS
ISSUED...YOU SHOULD BE PREPARED TO REACT QUICKLY.

SOME PARTS OF MIDDLE TENNESSEE MAY ACTUALLY SEE TWO SEPARATE ROUNDS
OF THUNDERSTORMS TONIGHT.  IN WESTERN MIDDLE TENNESSEE...AROUND
NASHVILLE...CLARKSVILLE...WAVERLY AND LAWRENCEBURG...THE FIRST
ROUND WILL OCCUR MAINLY BEFORE MIDNIGHT...WITH ANOTHER ROUND
OF STORMS LATER IN THE NIGHT. ALONG WITH THE POTENTIAL FOR
SEVERE WEATHER...EACH BATCH OF THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE RAINFALL AMOUNTS BETWEEN 1/2 AND 1 INCH IN ONLY AN HOUR'S
TIME. SUCH RAINFALL RATES WERE ESTIMATED WITH THUNDERSTORMS OVER
WESTERN T*ENNESSEE EARLIER TONIGHT. THUS...IT IS POSSIBLE THAT SOME
SPOTS IN MIDDLE TENNESSEE COULD RECEIVE RAIN TOTALS TONIGHT BETWEEN 1
AND 2 INCHES BEFORE THE NIGHT IS THROUGH.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:32 PM CSTTornado WarningOHXSumner28 min
Jan 4, 9:56 PM CSTTornado WarningOHXMacon34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.